Hail, Fergus
- When
- May 19, 3:48 PM MST
- Where
- Fergus County, 5 mi E of Denton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.320, -109.813
A severe thunderstorm dropped 1.75 inch diameter hail at Denton 5E.
Southwest flow aloft combined with an unstable airmass produced severe thunderstorms across portions of North Central Montana on the 19th. Hail the size of golf balls was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Southwest flow aloft combined with an unstable airmass produced severe thunderstorms across portions of North Central Montana on the 19th. Hail the size of golf balls was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 19, 1:52 PM MST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 252 PM MDT SAT MAY 19 2007 .DISCUSSION... TONIGHT THROUGH MONDAY...AN UPPER LEVEL TROUGH WILL GRADUALLY MOVE INTO THE PACIFIC NW AND NORTHERN ROCKIES TONIGHT WITH A LEAD SHORTWAVE AND SURFACE COLD FRONT MOVING EAST ACROSS THE FORECAST AREA THIS EVENING. SHOWERS AND THUNDERSTORM ARE BEGINNING TO DEVELOP THIS AFTERNOON IN ASSOCIATION WITH THIS FEATURE AND EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE AND INTENSITY THROUGH THE REMAINDER OF THIS AFTERNOON. INSTABILITY AND SHEAR WILL BE SUFFICIENT TO SUPPORT SEVERE THUNDERSTORMS OVER CENTRAL ZONES THROUGH EARLY THIS EVENING...WITH MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. EXPECT THREAT FOR SEVERE CONVECTION TO DIMINISH BY SUNSET FROM WEST TO EAST WITH ISOLATED SHOWERS AND STORMS CONTINUING OVER EASTERN ZONES THROUGH MIDNIGHT. A STRONGER SHORTWAVE EMBEDDED WITHIN THE LARGER UPPER LEVEL TROUGH WILL ROTATE THROUGH THE REGION SUNDAY BRINGING WIDESPREAD PRECIPITATION TO MUCH OF THE AREA. MUCH COOLER TEMPERATURES WILL BEGIN TO ENTER THE AREA AS WELL ON SUNDAY. THE MAIN UPPER LEVEL TROUGH AXIS THEN MOVES INTO THE NORTHERN ROCKIES ON MONDAY FIR EVEN COOLER TEMPERATURES AND A CONTINUED GOOD CHANCE OF PRECIPITATION. BY MONDAY SNOW LEVELS WILL FALL TO MANY PASS LOCATIONS WITH SOME ACCUMULATING SNOW POSSIBLE AT HIGHER ELEVATIONS. HOENISCH MONDAY NIGHT THROUGH SATURDAY...AN UNSETTLED WEATHER PATTERN WILL CONTINUE TO RESIDE OVER THE REGION FOR MUCH OF THE WEEK. A STRONG UPPER LEVEL LOW MOVING SOUTHEAST THROUGH IDAHO WILL CONTINUE TO AFFECT MUCH OF CENTRAL AND SOUTHWEST MONTANA MONDAY NIGHT AND TUESDAY. THERE WILL BE ENOUGH COLD AIR WITH THIS SYSTEM...THAT SNOW IS LIKELY TO FALL AT ALL ELEVATIONS OVER SOUTHWEST MONTANA BY TUESDAY MORNING...WITH A MIX OF RAIN AND SNOW LIKELY AT LOWER ELEVATIONS OVER CENTRAL MONTANA. AGAIN...TOTAL SNOW ACCUMULATIONS LOOK TO BE MINOR MONDAY THROUGH TUESDAY AT LOWER ELEVATIONS...BUT A TOTAL OF 3 TO 6 INCHES OF SNOW LOOK REASONABLE FOR LOCATIONS ABOVE 5500 FEET OVER SOUTHWEST MONTANA. SOME HEAVIER SNOW AMOUNTS ARE LIKELY IN THE NORTHERN ROCKIES TOO. AFTER THIS SYSTEM EXITS THE REGION ON TUESDAY...A NORTHERLY FLOW ALOFT WILL SET UP OVER THE REGION FROM WEDNESDAY THROUGH THURSDAY. WITH WEAK LITTLE DISTURBANCES MOVING SOUTH THROUGH THE REGION DURING THIS PERIOD...THERE WILL CONTINUE TO BE A CHANCE FOR ISOLATED SHOWERS OVER THE REGION WEDNESDAY AND THURSDAY. THE STRONGER SYSTEM MOVES THROUGH ON THURSDAY...WITH A SLIGHTLY GREATER CHANCE OF PRECIP THEN. TEMPERATURES WILL BE BELOW NORMAL FOR THE FIRST HALF OF NEXT WEEK...BUT THEN GRADUALLY WARM UP TO NEAR NORMAL READINGS BY THURSDAY. SOME UPPER RIDGING MOVES IN FOR FRIDAY WITH TEMPS REMAINING NEAR SEASONAL NORMALS OVER THE WEEKEND. SOUTHWEST FLOW WITH WEAK DISTURBANCES WILL CAUSE ISOLATED SHOWERS AND THUNDERSTORMS INTO SATURDAY. BRUSDA/DB && .AVIATION... UPDATED 1825Z. AN UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL PREVAIL OVER THE REGION THROUGH THE PERIOD. A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE NORTHEAST THROUGH THE NORTH CENTRAL PORTIONS OF THE REGION. THUNDERSTORMS WILL BECOME MORE WIDESPREAD AND STRONGER THIS AFTERNOON OVER SOUTHWEST MONTANA...AS A STRONGER UPPER LEVEL DISTURBANCE MOVES THROUGH THAT REGION. AFTER A BREAK IN THUNDERSTORMS THIS EVENING OVER NORTH CENTRAL MONTANA...MORE THUNDERSTORMS WILL REDEVELOP AFTER 12Z SUNDAY IN THE GREAT FALLS AND HELENA AREAS. EXPECT A WIND SHIFT TO THE NORTH OVER NORTH CENTRAL MONTANA THIS EVENING...AS A WEAK COLD FRONT MOVES DOWN FROM ALBERTA. GENERALLY VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD...BUT LOCAL MVFR CONDITIONS CAN BE EXPECTED IN/NEAR THUNDERSTORMS. BRUSDA/DB && .PRELIMINARY POINT TEMPS/POPS... GTF 46 52 38 54 / 20 60 20 50 CTB 45 55 36 51 / 20 50 20 40 HLN 49 57 40 53 / 20 60 30 60 BZN 45 65 41 58 / 30 40 30 50 WEY 39 66 35 49 / 30 30 40 50 DLN 46 63 39 52 / 20 40 30 50 HVR 49 60 42 58 / 50 60 40 40 LWT 47 59 39 54 / 50 40 50 40 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 10 PM MDT THIS EVENING FOR MTZ012-013-050-051-053>055. && SHORT TERM...HOENISCH LONG TERM...DB AVIATION...DB WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 247 PM MDT SAT MAY 19 2007 MTZ008-015-052-202100- BEAVERHEAD-MADISON-JEFFERSON- 247 PM MDT SAT MAY 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT INCREASING MOISTURE AND INSTABILITY TODAY FOR INCREASING CHANCE OF THUNDERSTORMS. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY NIGHT THROUGH TUESDAY WILL SEE AN UPPER LEVEL SYSTEM MOVE THROUGH THE AREA. THIS SYSTEM WILL BRING COOLER TEMPERATURES AND A GOOD CHANCE OF PRECIPITATION. ACCUMULATING SNOW IS POSSIBLE OVER THE MOUNTAINS AND HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ012-013-050-051-053>055-202100- CASCADE-CHOUTEAU-JUDITH BASIN-FERGUS-BROADWATER-MEAGHER-GALLATIN- 247 PM MDT SAT MAY 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 10 PM THIS SATURDAY EVENING. INCREASING MOISTURE AND INSTABILITY WILL PRODUCE AN INCREASING CHANCE OF THUNDERSTORMS. SOME OF THESE THUNDERSTORMS WILL BE SEVERE WITH LARGE HAIL AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY NIGHT THROUGH TUESDAY WILL SEE AN UPPER LEVEL SYSTEM MOVE THROUGH THE AREA. THIS SYSTEM WILL BRING COOLER TEMPERATURES AND A GOOD CHANCE OF PRECIPITATION. ACCUMULATING SNOW IS POSSIBLE OVER THE MOUNTAINS AND HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009-010-014-046-048-049-202100- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- CENTRAL AND SOUTHERN LEWIS AND CLARK-EASTERN PONDERA- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- 247 PM MDT SAT MAY 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT INCREASING MOISTURE AND INSTABILITY TODAY WILL INCREASE CHANCES OF THUNDERSTORMS. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY NIGHT THROUGH TUESDAY WILL SEE AN UPPER LEVEL SYSTEM MOVE THROUGH THE AREA. THIS SYSTEM WILL BRING COOLER TEMPERATURES AND A GOOD CHANCE OF PRECIPITATION. ACCUMULATING SNOW IS POSSIBLE OVER THE MOUNTAINS AND HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ011-044-045-047-202100- HILL-TOOLE-LIBERTY-BLAINE- 247 PM MDT SAT MAY 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT INCREASING MOISTURE AND INSTABILITY TODAY FOR INCREASING CHANCE OF THUNDERSTORMS. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY NIGHT THROUGH TUESDAY WILL SEE AN UPPER LEVEL SYSTEM MOVE THROUGH THE AREA. THIS SYSTEM WILL BRING COOLER TEMPERATURES AND A GOOD CHANCE OF PRECIPITATION. ACCUMULATING SNOW IS POSSIBLE OVER SOME OF THE HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Great Falls radar (KTFX), 119 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
2 hail. Local standard time, as filed.
A severe thunderstorm dropped 1.75 inch diameter hail at Denton 5E.
A severe thunderstorm dropped .75 inch diameter hail at Geraldine 8NE.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31173, 31174.